Pennsylvania, 2003

Flash Flood in Pennsylvania, June 1, 2003

June 1, 2003 · NWS BGM · 1 event in 1 county or zone

Heavy rain fell from May 31st into the 1st of June. This rain combined with additional water from an overtopped dam, washed out Smallacombe Drive where Leach Creek goes under it.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Heavy rain fell from May 31st into the 1st of June. This rain combined with additional water from an overtopped dam, washed out Smallacombe Drive where Leach Creek goes under it. The overtopped dam was around a mile upstream of Smallacombe Drive. Other roads that closed were Old Trail Road in the town of Glenburn and Nay Aug Avenue in Scranton. In the town of South Abington, about a foot of water was in the intersection of Northern Boulevard and South Abington Road. Over three inches of rain fell in less than 24 hours. Between May 31st and June 1st, 3.31 inches fell at the Scranton Wilkes-Barre airport in Avoca.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 1, 2:10 AM EST, 3 hours 50 minutes earlier.

Area forecast discussion, Jun 1, 2:10 AM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
310 AM EDT SUN JUN 1 2003

ANALYSIS SHOWS SFC LOW PRESSURE HAS MADE ITS WAY OFF THE MID
ATALNTIC COAST AND CONTINUES TO DEEPEN. MEANWHILE...RAIN CONTINUES
ACROSS THE FORECAST AREA WITH THE HEAVIER AMOUNTS MAINLY ACROSS THE
WYOMING VALLEY IN PA. BACK EDGE OF PRECIP SITS ACROSS OUR FAR
WESTERN COUNTIES ATTM. HEAVIEST PRECIP WILL SHIFT EAST AS THE LOW
PULLS AWAY AND BECOME FOCUSED ON OUR EASTERN ZONES THIS MORNING
THROUGH EARLY AFTERNOON.

THE ETA AND GFS HAVE TRENDED A BIT SLOWER IN THEIR LATEST RUN WITH
REGARD TO ENDING OF PRECIP TODAY AND EVENTUAL CLEARING. THIS LOOKS
REASONABLE OVERALL GIVEN CURRENT RADAR TRENDS. WILL MAKE SOME
ADJUSTMENTS TO OUR CURRENT FORECAST FOR PRECIP TAPERING
OFF...PUSHING THINGS BACK A FEW HOURS. LIKEWISE WITH DECREASE IN
CLOUD COVER FOR TODAY.

ANOTHER STORY FOR TODAY IS WINDS. LOOKS LIKE SOME GUSTS TO 40 MPH
POSSIBLE TODAY, ESP ACROSS SOUTHEAST ZONES WHERE ADVISORY IS IN
EFFECT FOR TODAY. SOME HIGHER ELEVATIONS POCONOS MAY SEE A GUST TO
50 MPH. STILL, DOES NOT LOOK LIKE A WIDESPREAD EVENT AND IT DOES NOT
LOOK LIKE CRITERIA FOR SUSTAINED WINDS WILL BE MET. THUS, IN
AGREEMENT WITH PHI AND CTP, WILL DROP THE ADVISORY FOR TODAY WITH
NEW ZONES.

WEATHER QUIETS DOWN AFTER TODAY PERIOD WITH RETURN OF SUNSHINE FOR
MONDAY AND WARMER TEMPS. WEAK TROF DROPS SE ACROSS NYS WITH NW FLOW.
WILL CONTINUE PTSUNNY FORECAST.

.BGM...NONE.

JML
Hazardous weather outlook, Jun 1, 3:55 AM EST, 2 hours 5 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-044
-047-048-072-011100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
455 AM EDT SUN JUN 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
AREAS OF HEAVY RAIN WILL CONTINUE THIS MORNING, MAINLY ACROSS AREAS
EAST OF INTERSTATE 81. SIGNIFICANT PROBLEMS ARE NOT ANTICIPATED, BUT
PONDING OF WATER ON ROADWAYS AND LOW-LYING AREAS IS LIKELY.
SIGNIFICANT WITHIN BANK RISES OF AREA STREAMS AND CREEKS CAN ALSO BE
EXPECTED.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jun 1, 3:40 AM EST, 2 hours 20 minutes before
NYZ045-046-055>057-062-PAZ038>040-043-044-047-048-072-011500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
440 AM EDT SUN JUN 1 2003

...AREAS OF HEAVY RAIN WILL CONTINUE THIS MORNING...

RAIN...HEAVY AT TIMES...WILL CONTINUE THIS MORNING.  AS OF 4 AM,
STORM RAINFALL TOTALS GENERALLY RANGED FROM ONE AND ONE HALF TO
THREE AND ONE HALF INCHES, WITH THE HIGHEST AMOUNTS GENERALLY ACROSS
THE WYOMING VALLEY IN PENNSYLVANIA. UP TO AN ADDITIONAL HALF INCH OF
RAIN IS EXPECTED TO FALL THIS MORNING, WITH LOCALLY HIGHER AMOUNTS
MAINLY ACROSS THE POCONOS AND CATSKILLS. THE RAIN WILL GRADUALLY END
FROM WEST TO EAST, WITH THE POCONOS AND CATSKILLS NOT SEEING THE
RAIN TAPER OFF UNTIL ABOUT MID AFTERNOON. ALTHOUGH THE RAIN IS NOT
EXPECTED TO CAUSE WIDESPREAD FLOODING, PONDING OF WATER IN POOR
DRAINAGE AREAS...SUCH AS LOW-LYING ROADS AND UNDERPASSES...IS
POSSIBLE THIS MORNING. SIGNIFICANT WITHIN BANK RISES OF AREA STREAMS
AND CREEKS CAN ALSO BE EXPECTED.

STAY TUNED TO NOAA WEATHER RADIO...THE OFFICIAL VOICE OF THE NATIONAL
WEATHER SERVICE...FOR FURTHER DETAILS AND UPDATES...OR VISIT OUR
INTERNET WEB SITE AT WEATHER.GOV.

The radar

The Binghamton radar (KBGM), 90 km away, was scanning. The volume nearest the first event began at 11:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lackawanna

When
June 1, 6:00 AM EST to 10:00 AM EST
Where
Lackawanna County, Scranton
Property damage
$30,000
Reported by
NEWSPAPER
Coordinates
41.437, -75.609 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366009.